Format

Send to

Choose Destination
CNS Drugs. 2014 Dec;28(12):1139-53. doi: 10.1007/s40263-014-0200-4.

Drug-induced cerebellar ataxia: a systematic review.

Author information

1
Department of Neurology 935 and Donders Institute for Brain, Cognition, and Behaviour, Radboud University Medical Centre, P.O. Box 9101, 6500 HB, Nijmegen, The Netherlands, judith.vangaalen@radboudumc.nl.

Abstract

BACKGROUND AND OBJECTIVES:

Cerebellar ataxia can be induced by a large number of drugs. We here conducted a systemic review of the drugs that can lead to cerebellar ataxia as an adverse drug reaction (ADR).

METHODS:

We performed a systematic literature search in Pubmed (1966 to January 2014) and EMBASE (1988 to January 2014) to identify all of the drugs that can have ataxia as an ADR and to assess the frequency of drug-induced ataxia for individual drugs. Furthermore, we collected reports of drug-induced ataxia over the past 20 years in the Netherlands by querying a national register of ADRs.

RESULTS:

Drug-induced ataxia was reported in association with 93 individual drugs (57 from the literature, 36 from the Dutch registry). The most common groups were antiepileptic drugs, benzodiazepines, and antineoplastics. For some, the number needed to harm was below 10. Ataxia was commonly reversible, but persistent symptoms were described with lithium and certain antineoplastics.

CONCLUSIONS:

It is important to be aware of the possibility that ataxia might be drug-induced, and for some drugs the relative frequency of this particular ADR is high. In most patients, symptoms occur within days or weeks after the introduction of a new drug or an increase in dose. In general, ataxia tends to disappear after discontinuation of the drug, but chronic ataxia has been described for some drugs.

PMID:
25391707
DOI:
10.1007/s40263-014-0200-4
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center